Ask the Doctors August 2014 Issue

Ask The Doctors: August 2014

After consulting with my doctor, I recently switched from warfarin (Coumadin) to apixaban (Eliquis). No frequent testing is nice, but I have more of a bleeding problem with the apixaban. Itís not bad, but my question is whether one drug is better at controlling bleeding? What about warfarin alternatives?

Since more and more individuals with atrial fibrillation are being treated with new oral anticoagulants (NOACís) like apixaban, Iím glad you asked this question. The other drugs which can be used as alternatives to warfarin are dabigatran (Pradaxa), rivaroxaban (Xarelto), and within the next year they likely will be joined by edoxaban (Savaysa). While you do not specify what type of bleeding youíre experiencing, the fact that you stated ďitís not badĒ suggests to me that it is probably low-risk. In contrast, major bleeding is more dangerous and sometimes life-threatening, having one or more of the following characteristics: It is fatal; it is intracranial or intrapericardial; it results in low blood pressure or shock requiring surgery or blood pressure-raising medication; it involves a hemoglobin drop of 3 points or more, or requires a blood transfusion of 2 units or more; or it is significantly disabling (for example, intraocular with permanent vision loss). All other types of hemorrhage are considered minor (mild, but requiring medical intervention to stop the bleeding) or minimal (mild, and not requiring medical intervention).

In recent large trials of anticoagulant therapy for a-fib, patients given NOAC drugs generally had fewer strokes than those receiving warfarin. They also had fewer bleeding problems, so the fact that you are having more bleeding now is a bit perplexing. The standard dose of apixaban is 5 mg twice daily. However, if you are 80 years or older, your weight is 132 pounds or less, or your serum creatinine (an indicator of kidney function) is 1.5 g/dL or more, you should be on the lower dose of apixaban (2.5 mg twice daily). Another issue relates to other medications you are taking. Antiplatelet agents such as aspirin and clopidogrel, antidepressants, and antibacterial and antifungal agents may increase the risk of bleeding while taking apixaban. You should have a conversation with your doctor about your bleeding, and why you may be experiencing it.

Iím 88, but I am in generally good health. I have extreme blood pressure (BP) variations and am unable to find the cause. Many tests have been done, including kidney function. Everything was normal. My BP at night is around 190/90, and 105/60 during the day. What might be the cause. Who should I see?

Your pattern of dramatic blood pressure (BP) fluctuations may represent a syndrome known as nocturnal hypertension. However, in order for the diagnosis to be made, you need to be seen by a particular type of doctor, and undergo specialized testing. You should see a hypertension specialist. Since the treatment of high BP is not a branch of medicine unto itself, doctors from several different areas can be experts, including those trained in internal medicine, endocrinology, and cardiology. At Cleveland Clinic, our kidney doctors (nephrologists) are considered the top experts in the treatment of hypertension, and are the doctors to whom the most difficult consult patients are sent. One of the first tests likely to be performed is called an ambulatory BP monitor, which takes regular BP measurements over a 24-hour period, including when you are sleeping. That way, your higher pressures at night can be confirmed, and the overall pattern can be examined, as well. Blood and urine tests may need to be performed as well, in an effort to identify the source of your high BP. A sleep study or polysomnogram may be performed, in order to assess for obstructive sleep apnea as a possible cause of your BP swings. Hopefully, an adjustment of your medication regimen and implementation of nonpharmacological therapies can help give you smoother, better-controlled BP.

Comments (0)

Be the first to comment on this post using the section below.

New to Heart Advisor? Register for Free!

Already Registered?
Log In